On the multidimensional Black–Scholes partial differential equation

  • Tristan GuillaumeEmail author
S.I. : Risk in Financial Economics


In this article, two general results are provided about the multidimensional Black–Scholes partial differential equation: its fundamental solution is derived, and it is shown how to turn it into the standard heat equation in whatever dimension. A fundamental connection is established between the multivariate normal distribution and the linear second order partial differential operator of parabolic type. These results allow to compute new closed form formulae for the valuation of multiasset options, with possible boundary crossing conditions, thus partially alleviating the « curse of dimensionality », at least in moderate dimension.


Black–Scholes multidimensional equation Multiasset option Dimension Parabolic Mixed derivative Multivariate normal distribution Heat equation Option on the maximum Double barrier 


  1. Black, F., & Scholes, M. (1973). The pricing of options and corporate liabilities. The Journal of Political Economy, 81(3), 637–654.CrossRefGoogle Scholar
  2. Calvetti, D., Golub, G. H., Gragg, W. B., & Reichel, L. (2000). Computation of Gauss-Kronrod quadrature rules. Mathematics of Computation, 69, 1035–1052.CrossRefGoogle Scholar
  3. Carslaw, H. S., & Jaeger, J. C. (1959). Conduction of heat in solids. Oxford: Oxford University Press.Google Scholar
  4. Choi, Y., Jeong, D., Kim, J. S., Kim, Y. R., Lee, S., Seo, S., et al. (2015). Robust and accurate method for the Black–Scholes equations with payoff-consistent extrapolation. Communications of the Korean Mathematical Society, 30(3), 297–311.CrossRefGoogle Scholar
  5. Contreras, M., Llanquihuen, A., & Villena, M. (2016). On the solution of the multi-asset Black–Scholes model: correlations, eigenvalues and geometry. Journal of Mathematical Finance, 6, 562–579.CrossRefGoogle Scholar
  6. Craig, I. J. D., & Sneyd, A. D. (1988). An alternating-direction implicit scheme for parabolic equations with mixed derivatives. Computers & Mathematics with Applications, 16(4), 341–350.CrossRefGoogle Scholar
  7. Duffy, D. G. (2001). Green’s Functions with Applications. Studies in Advanced Mathematics. Boca Raton: Chapman & Hall / CRC.CrossRefGoogle Scholar
  8. Gazizov, R. K., & Ibragimov, N. H. (1998). Lie symmetry analysis of differential equations in finance. Nonlinear Dynamics, 17(4), 387–407.CrossRefGoogle Scholar
  9. Glasserman, P. (2003). Monte Carlo methods in financial engineering., Springer series on stochastic modeling and applied probability Berlin: Springer.CrossRefGoogle Scholar
  10. Guillaume, T. (2008). Making the best of best-of. Review of Derivatives Research, 11(1), 1–39.CrossRefGoogle Scholar
  11. Guillaume, T. (2010). Step double barrier options. Journal of Derivatives, 18(1), 59–79.CrossRefGoogle Scholar
  12. Guillaume, T. (2017). Computation of the quadrivariate and pentavariate normal cumulative distribution functions. Communications in Statistics – Simulation and Computation.
  13. Harrison, J. M., & Pliska, S. R. (1981). Martingales and stochastic integrals in the theory of continuous trading. Stochastic Processes and their Applications, 11(3), 215–260.CrossRefGoogle Scholar
  14. Hull, J. (2017). Options, futures and other derivatives (10th ed.). London: Pearson.Google Scholar
  15. Jeong, D., Kim, J., & Wee, I. S. (2009). An accurate and efficient method for Black-Scholes equations. Communications of the Korean Mathematical Society, 24(4), 617–628.CrossRefGoogle Scholar
  16. Jo, J., & Kim, Y. (2013). Comparison of numerical schemes on multidimensional Black-Scholes equations. Bulletin of the Korean Mathematical Society, 50(6), 2035–2051.CrossRefGoogle Scholar
  17. Johnson, H. (1987). Options on the maximum or the minimum of several assets. The Journal of Financial and Quantitative Analysis, 22(3), 277–283.CrossRefGoogle Scholar
  18. Kronrod, A. S. (1964). (Russian), Doklady Akad. Nauk SSSR, 154, 283–286.Google Scholar
  19. O, H. C., Ro, Y. H., & Wan, N. (2013). A method of reducing dimension of space variables in multidimensional Black-Scholes equations. Available at SSRN:
  20. Protter, P. E. (2005). Stochastic integration and differential equations., Springer series on stochastic modeling and applied probability Berlin: Springer.CrossRefGoogle Scholar
  21. Singh, J. P., & Prabakaran, S. (2008). Group properties of the Black Scholes equation & its solutions. Electronic Journal of Theoretical Physics, 5(18), 51–60.Google Scholar
  22. Stroock, D. W., & Varadhan, S. R. S. (1979). Multidimensional diffusion processes. Berlin: Springer.Google Scholar
  23. Stulz, R. (1982). Options on the minimum or the maximum of two risky assets : analysis and applications. Journal of Financial Economics, 10, 161–185.CrossRefGoogle Scholar
  24. Tong, Y. L. (1990). The Multivariate Normal Distribution., Springer series in Statistics Berlin: Springer.CrossRefGoogle Scholar
  25. Wilmott, P., Howison, S., & Dewynne, J. (1998). The mathematics of financial derivatives. Cambridge: Cambridge University Press.Google Scholar
  26. Zhu, Y. I., Wu, X., & Chern, I.-L. (2004). Derivatives securities and difference methods., Springer series in finance Berlin: Springer.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Laboratoire ThemaUniversité de Cergy-PontoiseCergy-Pontoise CedexFrance

Personalised recommendations